Alert archive / Wyoming / Freeze Warnings in 2021

Freeze Warning 1, NWS Riverton, WY

September 20, 20215 counties in Wyoming

NWS Riverton, WY issued this freeze warning at Sep 20, 2021, 1:52 PM MDT for 5 counties in Wyoming. It took effect at Sep 21, 2021, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2021, 1:52 PM MDT (19:52 UTC)
In effect from
Sep 21, 2021, 12:00 AM MDT
Expired
Sep 21, 2021, 8:00 AM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 71 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS75 KRIW 201952
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
152 PM MDT Mon Sep 20 2021

WYZ023-027-210700-
/O.UPG.KRIW.FZ.A.0001.210921T0600Z-210921T1400Z/
/O.NEW.KRIW.FZ.W.0001.210921T0600Z-210921T1400Z/
Star Valley-South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Kemmerer, and Cokeville
152 PM MDT Mon Sep 20 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Star Valley and South Lincoln County.

* WHEN...From Midnight tonight to 8 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will could crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in the
  lower elevations of Lincoln County, where a hard freeze is
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WYZ019-025-026-028>030-210700-
/O.UPG.KRIW.FZ.A.0001.210921T0600Z-210921T1400Z/
/O.NEW.KRIW.FZ.W.0001.210921T0600Z-210921T1400Z/
Green Mountains and Rattlesnake Range-
Upper Green River Basin Foothills-Upper Green River Basin-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Pinedale, La Barge, 
Big Piney, Farson, Rock Springs, Green River, and Wamsutter
152 PM MDT Mon Sep 20 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Green Mountains and Rattlesnake Range, Upper Green 
  River Basin Foothills, Upper Green River Basin, Rock Springs 
  and Green River, Flaming Gorge and East Sweetwater County.

* WHEN...From midnight tonight to 8 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will could crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in the
  lower elevations of Sublette and Sweetwater Counties, where a
  hard freeze is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WYZ016>018-210700-
/O.UPG.KRIW.FZ.A.0001.210921T0600Z-210921T1400Z/
/O.NEW.KRIW.FZ.W.0001.210921T0600Z-210921T1400Z/
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
152 PM MDT Mon Sep 20 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Upper Wind River Basin, Wind River Basin and Lander 
  Foothills.

* WHEN...From midnight tonight to 8 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur near
  rivers and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
245 
WWUS75 KRIW 210150
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
750 PM MDT Mon Sep 20 2021

WYZ023-027-211400-
/O.CON.KRIW.FZ.W.0001.210921T0600Z-210921T1400Z/
Star Valley-South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Kemmerer, and Cokeville
750 PM MDT Mon Sep 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Star Valley and South Lincoln County.

* WHEN...From Midnight tonight to 8 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will damage crops, other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in the
  lower elevations of Lincoln County, where a hard freeze is
  likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WYZ019-025-026-028>030-211400-
/O.CON.KRIW.FZ.W.0001.210921T0600Z-210921T1400Z/
Green Mountains and Rattlesnake Range-
Upper Green River Basin Foothills-Upper Green River Basin-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Pinedale, La Barge, 
Big Piney, Farson, Rock Springs, Green River, and Wamsutter
750 PM MDT Mon Sep 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT TUESDAY...

* WHAT...Sub-freezing temperatures from 24 to 28 expected.

* WHERE...Green Mountains and Rattlesnake Range, Upper Green 
  River Basin Foothills, Upper Green River Basin, Rock Springs 
  and Green River, Flaming Gorge and East Sweetwater County.

* WHEN...From midnight tonight to 8 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will damage crops, other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in the
  lower elevations of Sublette and Sweetwater Counties, where a
  hard freeze is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WYZ016>018-211400-
/O.CON.KRIW.FZ.W.0001.210921T0600Z-210921T1400Z/
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
750 PM MDT Mon Sep 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Upper Wind River Basin, Wind River Basin and Lander 
  Foothills.

* WHEN...From midnight tonight to 8 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will damage crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur near 
  rivers and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
083 
WWUS75 KRIW 210603
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1203 AM MDT Tue Sep 21 2021

WYZ023-027-211400-
/O.CON.KRIW.FZ.W.0001.000000T0000Z-210921T1400Z/
Star Valley-South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Kemmerer, and Cokeville
1203 AM MDT Tue Sep 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Star Valley and South Lincoln County.

* WHEN...Through 8 AM This morning.

* IMPACTS...Frost and freeze conditions will damage crops, other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  the lower elevations of Lincoln County, where a hard freeze is 
  likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WYZ019-025-026-028>030-211400-
/O.CON.KRIW.FZ.W.0001.000000T0000Z-210921T1400Z/
Green Mountains and Rattlesnake Range-
Upper Green River Basin Foothills-Upper Green River Basin-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Pinedale, La Barge, 
Big Piney, Farson, Rock Springs, Green River, and Wamsutter
1203 AM MDT Tue Sep 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures from 24 to 28 expected.

* WHERE...Green Mountains and Rattlesnake Range, Upper Green 
  River Basin Foothills, Upper Green River Basin, Rock Springs 
  and Green River, Flaming Gorge and East Sweetwater County.

* WHEN...Through 8 AM This morning.

* IMPACTS...Frost and freeze conditions will damage crops, other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  the lower elevations of Sublette and Sweetwater Counties, 
  where a hard freeze is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WYZ016>018-211400-
/O.CON.KRIW.FZ.W.0001.000000T0000Z-210921T1400Z/
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
1203 AM MDT Tue Sep 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Upper Wind River Basin, Wind River Basin and Lander 
  Foothills.

* WHEN...Through 8 AM This morning.

* IMPACTS...Frost and freeze conditions will damage crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur near 
  rivers and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TEAM RIVERTON/21

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this freeze warning went out at Sep 20, 11:28 AM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 20, 11:28 AM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1128 AM MDT Mon Sep 20 2021

.SHORT TERM...Today through Tuesday

The trough axis associated with the storm continues to exit eastward
and is expected be out of the state by daybreak this morning. This
will establish northwest flow over the region today. This, coupled
with residual moisture, will allow for rain and mountain snow
showers to continue over northern and central portions east of the
Divide through the day today. Afternoon highs will be 10 to 15
degrees below normal today, as well. Showers will end this evening,
clearing skies through the night. A Freeze Watch remains in effect
for the Wind River Basin, Upper Green River Basin, Star Valley and
the rest of southern WY. Overnight lows in the 20s will be
widespread west of the Divide, with isolated locations dropping into
the upper teens. Lows will be near the freezing mark in the Wind
River Basin. Tuesday will be dry and warmer, under mostly clear
skies and light winds.

.LONG TERM...Tuesday night through Sunday

A nice ridge builds into the area for a dry, mostly clear Wednesday.
Temperatures will also be warmer on Wednesday, reaching into the 70s
and low 80s with mid 60s in the northwest. There will also be
stronger afternoon winds in the usual prone areas on Wednesday
afternoon. Models continue to show a quick moving system on
Thursday. The tail end of a closed low over central Canada will clip
the north with a cold front slipping south across areas east of the
Continental Divide. A north wind and cooler temperatures follow the
front for Thursday afternoon. There remains a possibility of an
isolated light shower or two over the Absaroka or Bighorn ranges
late in the day. The northwest flow will return Friday as the ridge
rebuilds west of the region. Warmer temperatures once again through
the weekend, with dry conditions and mostly clear skies. Saturday
will see stronger winds in the afternoon for the usual prone areas,
but nothing to write home about.

&&

.AVIATION...For the 18Z TAFS through 18Z Tuesday
Issued at 1128 AM MDT Mon Sep 20 2021

All terminals to remain VFR through the forecast period with
frequent mountain top obscurations through 02Z/Tuesday. Mid-level
moisture and isolated showers continue late Monday morning. The
showers will become more widespread this afternoon as cyclonic
northwest flow aloft, a 500mb cold pool, and jet energy combine to
generate scattered showers from 19Z/Monday to 03Z/Tuesday. Most
of this  convection will be over northwest Wyoming and along and
east of the Continental Divide. KRKS, KBPI, and KPNA to see dry
conditions and gusty west-northwest 15-25 kt winds this afternoon.
Showers and wind will decrease Monday evening with a gradually
clearing sky and calm conditions to follow.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...

Rain and mountain snow showers will continue across areas east of
the Divide and zone 140 today. These showers will end by sunset
this evening. Winds will generally be light across much of the
area, with gusts up to 25 mph. Skies will clear tonight, after the
showers end. Freezing to near freezing temperatures will occur
across much of the area tonight. Dry conditions and warming
temperatures will occur Tuesday, with dry weather expected through
the rest of the week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Tuesday morning for
WYZ016>019-023-025>030.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...CNJ
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 20, 3:06 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Riverton WY
306 AM MDT Mon Sep 20 2021

WYZ001>020-022>030-210915-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
306 AM MDT Mon Sep 20 2021

...Freeze Watch remains in effect for the Wind River Basin, Upper
Green River Basin and southern portions of Wyoming Monday night
into Tuesday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Freezing temperatures across the far west this morning.

Light snow continues across the higher elevations of the
northwestern and northern mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday morning...Sub freezing temperatures west of the Divide and
the Wind River Basin.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Freeze Warnings in Wyoming, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.